*Should we combine methylphenidate and guanfacine? *

Fact no. 1: Even though stimulant medications are very effective for ADHD in children and adolescents, only about half the patients get full improvement in the ADHD symptoms. Even with energetic and careful optimization of the dose of the stimulant in the MTA study, only 56% of children with ADHD reached symptom remission.

Fact no. 2: However, just like with major depression, remission should be the goal of treatment of ADHD. This is because, again, just like with major depression, residual symptoms continue to cause clinically significant impairment.

So, there is often a need to add something to the stimulant in these children/adolescents. I am not saying that it always has to be a medication; it may be a non-pharmacological intervention.

But often, a second medication needs to be added. One option is to add guanfacine.

Efficacy of combining methylphenidate and guanfacine

In large, double-blind studies in children/adolescents with ADHD, the combination of methylphenidate and an alpha-2 agonist like guanfacine has been shown to be more efficacious than either treatment alone in both:

1. Partial responders to treatment with methylphenidate, and in

2. Those who had not been selected as partial responders to stimulant treatment.

Improvements were seen both in overall ADHD severity and in inattentive symptoms.

Unfortunately, even combining methylphenidate and guanfacine does not lead to remission or to complete normalization of cognitive functioning in these children/adolescents, but is an improvement on methylphenidate alone. Other options could be to use a stimulant at (off-label) high doses or to add atomoxetine.

*Do side effects of methylphenidate and guanfacine cancel each other out?*

Guanfacine may lead to bradycardia and hypotension in some patients. So, when patients are prescribed guanfacine, they should be warned about possible dizziness and syncope, especially when starting the medication and with each increase in dose. On the other hand, stimulant medications can be associated with (usually small) increases in pulse rate and blood pressure.

So, could the combination of a stimulant and an alpha-2 agonist have an improved adverse effect profile? Can their adverse effects cancel out to some extent?

During acute treatment (the first eight weeks), a stimulant (d-methylphenidate 5 – 20 mg/day) and guanfacine immediate-release (1 – 3 mg/day) were found to have opposing effects on heart rate, blood pressure, and the QTc interval in children/adolescents 7 to 14 -years-old. The combination of a stimulant and guanfacine was associated with cardiovascular changes that were intermediate between those with a stimulant and with guanfacine. Thus, combining a stimulant and guanfacine makes sense not only for potential benefits for the treatment of ADHD but also because combining the two may reduce the potential cardiovascular adverse effects of each of them.

Similarly, stimulants can lead to insomnia and weight loss while guanfacine tends to cause sedation and weight gain. So, here too, the adverse effects of the two treatments tend to cancel out.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: